Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 89, NWS Charleston, WV

June 5, 2006Lewis County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 5, 2006, 5:23 PM EDT for Lewis County, West Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2006, 5:23 PM EDT (21:23 UTC)
Expired
Jun 5, 2006, 6:00 PM EDT
In force
37 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Lewis County, WV

The radar

The Charleston,WV radar (KRLX), 128 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 052122
SVRRLX
WVC041-052200-
/O.NEW.KRLX.SV.W.0089.060605T2123Z-060605T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
523 PM EDT MON JUN 5 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEWIS COUNTY IN WEST VIRGINIA

* UNTIL 600 PM EDT

* AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 17
  MILES NORTH OF SAND RUN...OR ABOUT 9 MILES SOUTH OF SALEM...AND
  MOVING SOUTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
   SAND RUN...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3914 8053 3915 8049 3886 8052 3887 8057
      3889 8059 3903 8071 3909 8071 3910 8068
      3914 8066 3916 8059

$$

25
2 follow-up statements
000 
WWUS51 KRLX 052142
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
542 PM EDT MON JUN 5 2006

WVC041-052200-
/O.CON.KRLX.SV.W.0089.000000T0000Z-060605T2200Z/
LEWIS WV-
542 PM EDT MON JUN 5 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR LEWIS COUNTY...

AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES NORTH OF SAND RUN...OR ABOUT 8 MILES WEST OF
WESTON...MOVING SOUTH AT 25 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3914 8053 3915 8049 3886 8052 3887 8057
      3889 8059 3903 8071 3909 8071 3910 8068
      3914 8066 3916 8059

$$
000 
WWUS51 KRLX 052202
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
602 PM EDT MON JUN 5 2006

WVC041-052212-
/O.EXP.KRLX.SV.W.0089.000000T0000Z-060605T2200Z/
LEWIS WV-
602 PM EDT MON JUN 5 2006

...THE SEVERE THUNDERSTORM WARNING FOR LEWIS COUNTY EXPIRES AT 600 PM
EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. STILL...IT IS 
STRONG ENOUGH TO PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3914 8053 3915 8049 3886 8052 3887 8057
      3889 8059 3903 8071 3909 8071 3910 8068
      3914 8066 3916 8059

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:33 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 5, 2:33 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
233 PM EDT MON JUN 5 2006

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...

LATEST RADAR DATA INDICATES AN ISOLATED SHOWER HAD DEVELOPED ACROSS
PORTIONS OF SOUTH-CENTRAL WEST VIRGINIA.  OTHER SHOWERS CONTINUED TO
PUSH SOUTH ACROSS THE SOUTHERN MOUNTAIN COUNTIES.  THESE SHOWERS
WERE THE RESULT IN AN UPPER LEVEL LOW PRESSURE SYSTEM WHICH WAS
LOCATED OVER CENTRAL VIRGINIA.

THE CLOUDS AND SHOWERS SHOULD DISSIPATE SHORTLY AFTER SUNSET WITH
THE LOSS OF THE DAYTIME HEATING.

THE COOL TEMPERATURES THAT ARE EXPECTED TONIGHT SHOULD RESULT IN
SOME PATCHY DENSE FOG DEVELOPING.  FEEL AREAS WHICH RECEIVED SOME
RAINFALL TODAY SHOULD SEE AN EVEN BETTER CHANCE OF DENSE FOG
DEVELOPING.

THE UPPER LOW WILL DRIFT SOUTHEAST AWAY FROM THE REGION TUESDAY AND
TUESDAY NIGHT.  AS A RESULT...BELIEVE DRY WEATHER WILL BE THE RULE
TUESDAY AND TUESDAY NIGHT.

ABUNDANT SUNSHINE SHOULD RESULT IN TEMPERATURES RETURNING TO NEAR
NORMAL VALUES ON TUESDAY.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...

NOT MUCH TO GRASP ONTO DURING THIS PERIOD. NW FLOW ALOFT AROUND
UPPER RIDGE IN PLAINS AND CLOSED LOW OFF MID ATLANTIC COAST. WEAK
UPPER AIR SHORT WAVES DROP THROUGH. THE STRONGER IMPULSE ON WED
AFTERNOON STILL APPEARS TO DROP S INTO THE TENNESSEE VALLEY WITH
ITS AFFECTS MOSTLY TO OUR SW. DEW POINTS REMAINING RELATIVELY LOW
IN THE 50S AND LOWER 60S. WEAK JUNE BAROCLINIC ZONE ALSO CUTS THRU
CWA. SO HARD NOT TO INCLUDE AT LEAST SOME 20/30 POPS AT THIS
DISTANCE.

PATTERN STARTS TO BREAK DOWN OVER THE WEEKEND WITH MID/UPPER FLOW
BACKING AROUND TO WEST...WITH WARMER 850 TEMPERATURES ADVECTING
OUR WAY. TRIED TO INCH UP MAXIMUM TEMPERATURES IN THE WEST A BIT ON
SATURDAY AND SUNDAY FROM HPC.

&&

.PREV DISCUSSION...
 /ISSUED 1254 PM EDT MON JUN 5 2006/

AVIATION...

HAVE GENERALLY GONE WITH THE PREVIOUS FORECAST.  CLOUDS SHOULD BREAK
UP AND WINDS SHOULD BECOME LIGHT AROUND SUNSET AROUND MOST OF THE
AREA.  ANY PATCHY LIGHT RAIN SHOULD ALSO DISSIPATE.

PATCHY DENSE FOG AND IFR CONDITIONS ARE A DEFINITE POSSIBILITY IN
THE FAVORED LOCATIONS AFTER MIDNIGHT TONIGHT.  IN ADDITION...FOG
DEVELOPMENT COULD BE ENHANCED IN AREAS WHICH RECEIVED THE LIGHT RAIN
THIS MORNING AND THIS AFTERNOON...ESPECIALLY OVER THE NORTHERN
MOUNTAINS AND NORTH-CENTRAL COUNTIES.

THE FOG AND ANY ASSOCIATED LOW CLOUDS SHOULD BREAK UP RAPIDLY
TOMORROW MORNING...RESULTING IN VFR CONDITIONS REGIONWIDE BY 13 UTC.

PREV DISCUSSION...
 /ISSUED 935 AM EDT MON JUN 5 2006/

SHORT TERM /REST OF TODAY/...

WILL BE UPDATING THE FORECAST FOR TODAY TO REFLECT THE CURRENT
TRENDS...MORE CLOUDS AND PRECIPITATION THAN INITIALLY THOUGHT.  WILL
ALSO BE TAKING A LOOK AT THE AFTERNOON HIGHS FOR THIS UPDATE.

&&

PREV DISCUSSION...
 /ISSUED 251 AM EDT MON JUN 5 2006/

LONG TERM /TUESDAY THROUGH SUNDAY/...

HIGH PRESSURE RIDGE TAKES HOLD OF THE WEATHER THROUGH WEDNESDAY.
WEAK FRONTAL BOUNDARY PUSHES THROUGH ON WEDNESDAY BUT MOISTURE IS
LIMITED. ONLY SLIGHT CHC POPS FOR NOW. GRADUAL WARM UP IS EXPECTED
THURSDAY AND FRIDAY TIME FRAME.  WEAK SYSTEM TRAVELS NORTH OF CWA
FOR THE WEEKEND. SLIGHT CHC POPS FOR NOW.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...JSH
LONG TERM...KTB
Hazardous weather outlook, Jun 5, 4:22 AM EDT, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
422 AM EDT MON JUN 5 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-060830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
422 AM EDT MON JUN 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 5:11 PM EDTSevere Thunderstorm WarningRLXDoddridge19 min
Jun 5, 7:44 PM EDTSevere Thunderstorm WarningRLXRandolph16 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.